Alert archive / Montana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 30, 2009, 3:15 PM MDT for Flathead County, Lake County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2009, 3:15 PM MDT (21:15 UTC)
- Expired
- May 30, 2009, 3:45 PM MDT
- In force
- 30 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Flathead County, MT, Lake County, MT
The radar
The Missoula radar (KMSX), 91 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2591 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 302115
SVRMSO
MTC029-047-302145-
/O.NEW.KMSO.SV.W.0003.090530T2115Z-090530T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
315 PM MDT SAT MAY 30 2009
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LAKE COUNTY IN NORTHWEST MONTANA...
SOUTHEASTERN FLATHEAD COUNTY IN NORTHWEST MONTANA...
* UNTIL 345 PM MDT.
* AT 312 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED
OVER EASTERN LAKE COUNTY...OR ABOUT 15 MILES EAST OF POLSON...AND
WAS MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
&&
LAT...LON 4773 11310 4772 11315 4766 11312 4761 11312
4761 11314 4770 11404 4788 11402 4785 11308
TIME...MOT...LOC 2114Z 275DEG 33KT 4777 11384
$$
ZUMPFE2 follow-up statements
000
WWUS55 KMSO 302129
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
329 PM MDT SAT MAY 30 2009
MTC029-047-302145-
/O.CON.KMSO.SV.W.0003.000000T0000Z-090530T2145Z/
LAKE MT-FLATHEAD MT-
329 PM MDT SAT MAY 30 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN FLATHEAD AND EASTERN LAKE COUNTIES...
* AT 328 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHERN
FLATHEAD COUNTY...OR ABOUT 24 MILES EAST OF POLSON...AND WAS MOVING
EAST AT 40 MPH.
LAT...LON 4773 11310 4772 11315 4766 11312 4761 11312
4761 11314 4770 11404 4788 11402 4785 11308
TIME...MOT...LOC 2129Z 275DEG 33KT 4775 11363
$$
ZUMPFE000
WWUS55 KMSO 302141
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
341 PM MDT SAT MAY 30 2009
MTC029-047-302149-
/O.EXP.KMSO.SV.W.0003.000000T0000Z-090530T2145Z/
LAKE MT-FLATHEAD MT-
341 PM MDT SAT MAY 30 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLATHEAD AND
EASTERN LAKE COUNTIES EXPIRES AT 345 PM MDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED WELL EAST
INTO THE BOB MARSHALL WILDERNESS.
LAT...LON 4773 11310 4772 11315 4766 11312 4761 11312
4761 11314 4770 11404 4788 11402 4785 11308
TIME...MOT...LOC 2139Z 275DEG 33KT 4774 11349
$$
ZUMPFEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:51 PM MDT, 24 minutes earlier.
Area forecast discussion, May 30, 2:51 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 251 PM MDT SAT MAY 30 2009 .DISCUSSION...AN UPPER LOW MOVING THROUGH SOUTH CENTRAL BRITISH COLUMBIA AND ALBERTA HAS FLATTENED THE HIGH PRESSURE RIDGE OVER THE NORTHERN ROCKIES. TIGHTENING PRESSURE GRADIENTS HAVE INCREASED WEST WINDS WITH SOME GUSTS IN THE 20S BUT NOT AS STRONG AS ANTICIPATED AS THE MAIN UPPER LOW IS A BIT FURTHER NORTH INTO CANADA. UNSTABLE AIR ALONG THIS BOUNDARY IN NORTHWEST MONTANA HAVE KICKED OFF SOME ISOLATED THUNDERSTORMS WITH A FEW REPORTS OF SOME SMALL HAIL ASSOCIATED WITH THEM. WINDS AND THUNDERSTORMS WILL DIMINISH LATER THIS EVENING AFTER SUNSET. OTHERWISE ACROSS IDAHO AND WEST CENTRAL MONTANA PLENTY OF LOW LEVEL MOISTURE WITH AN UNSTABLE ATMOSPHERE MAY PRODUCE AN ISOLATED THUNDERSTORM THROUGH THIS EVENING. THERE IS NOT MUCH DYNAMIC SUPPORT TO PRODUCE STRONG STORMS WITH LIGHT WINDS ALOFT. EXPECT MAINLY BRIEF HEAVY RAINFALL AND LIGHTNING WITH THE STORMS. SUNDAY AND MONDAY...A VERY SIMILAR PATTERN SETUP EXPECTED AS THE UPPER LOW IN CANADA SLIPS FURTHER SOUTH TOWARD THE U.S. BORDER. AFTERNOON WEST WINDS ARE ANTICIPATED AGAIN WITH MAINLY ISOLATED AFTERNOON/EVENING THUNDERSTORM DEVELOPMENT WITH STORM STRUCTURE VERY SIMILAR TO TODAY. A GRADUAL DECREASE IN TEMPERATURES IS EXPECTED EACH DAY AS THE LOW PRESSURE TROUGH CONTINUES FLATTENS THE HIGH PRESSURE RIDGE. TUESDAY THROUGH FRIDAY...A BACKDOOR COLD FRONT IS STILL ADVERTISED TO AFFECT NORTHWEST MONTANA ON TUESDAY. WITH THE LACK OF MOISTURE PRECIPITATION IS NOT REALLY A THREAT WITH THIS FEATURE BUT THE COOLER AIR AND ADDED CLOUD COVER WILL MEAN SLIGHTLY COOLER AFTERNOON TEMPERATURES. INSTABILITY WILL CONTINUE TO BUILD EACH AFTERNOON THROUGH THE EXTENDED FORECAST ACROSS IDAHO AND WESTERN MONTANA. KEPT THE CHANCE OF THUNDERSTORMS IN THE FORECAST TO ACCOUNT FOR THIS...BUT THE LACK OF MOISTURE AGAIN WILL LIMIT THE LIKELIHOOD OF SEEING MUCH PRECIPITATION. HIGH TEMPERATURES SHOULD REMAIN RIGHT AROUND AVERAGE FOR THE WEEK. && .AVIATION...GUSTY WINDS WILL PICK UP THROUGH THE AFTERNOON AS AN UNSTABLE ATMOSPHERE MIXES DOWN UPPER LEVEL WINDS. THE INSTABILITY WILL ALSO PRODUCE SHOWERS AND THUNDERSTORMS WITH THE THREAT OF SMALL HAIL FROM THESE THUNDERSTORMS. AFTER SUNSET WINDS AND SHOWERS WILL DIMINISH AS THE DAYTIME HEATING IS NO LONGER ABLE TO SUSTAIN THE UNSTABLE ATMOSPHERE. && .HYDROLOGY...WARM TEMPERATURES TODAY WILL CONTINUE TO CAUSE HIGH WATER IN AREA STREAMS...PARTICULARLY THE BITTERROOT RIVER AND WARM SPRINGS CREEK NEAR ANACONDA. THE BITTERROOT RIVER MAY APPROACH FLOOD STAGE NEAR DARBY AND MISSOULA SUNDAY MORNING. WARM SPRINGS CREEK NEAR ANACONDA IS EXPECTED TO RUN NEAR FLOOD LEVEL THROUGH MUCH OF THE WEEKEND. FLOOD PRODUCTS ARE STILL IN EFFECT FOR THESE LOCATIONS. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...RPN LONG TERM....LOEFFELBEIN AVIATION...LOEFFELBEIN
Hazardous weather outlook, May 30, 2:08 PM MDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 208 PM MDT SAT MAY 30 2009 MTZ003-310300- FLATHEAD/MISSION VALLEYS- 208 PM MDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT INCREASING FLOW ALOFT AND AN UNSTABLE AIR MASS WILL RESULT IN BREEZY WEST WINDS ACROSS FLATHEAD LAKE FROM MID AFTERNOON THROUGH EARLY EVENING. WIND GUSTS WILL FREQUENTLY HIT 25 MPH AND MAY BRIEFLY REGISTER AROUND 30 MPH AT TIMES. BOATERS SHOULD BE PREPARED FOR CHOPPY SURFACE CONDITIONS THROUGH THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Severe Thunderstorm Warnings in Montana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.